Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 84, NWS Twin Cities, MN

July 19, 2023Dunn County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2023, 7:22 PM CDT for Dunn County, Saint Croix County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2023, 7:22 PM CDT (00:22 UTC)
Expired
Jul 19, 2023, 8:00 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dunn County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:30 PM CDTTSTM WND DMGBaldwin, WIScattered trees and power lines down across the southern half of St Croix County.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS53 KMPX 200022
SVRMPX
WIC033-109-200100-
/O.NEW.KMPX.SV.W.0084.230720T0022Z-230720T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
722 PM CDT Wed Jul 19 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dunn County in west central Wisconsin...
  Central St. Croix County in west central Wisconsin...

* Until 800 PM CDT.

* At 722 PM CDT, a severe thunderstorm was located near New Richmond,
  or 14 miles north of River Falls, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hammond and Baldwin around 730 PM CDT.
  Woodville around 735 PM CDT.

Other locations in the path of this severe thunderstorm include
Glenwood City, Boyceville and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 9196 4495 9264 4513 9264 4514 9195
TIME...MOT...LOC 0022Z 269DEG 45KT 4505 9253 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
2 follow-up statements
600 
WWUS53 KMPX 200035
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
735 PM CDT Wed Jul 19 2023

WIC033-109-200100-
/O.CON.KMPX.SV.W.0084.000000T0000Z-230720T0100Z/
Dunn WI-St. Croix WI-
735 PM CDT Wed Jul 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES...

At 735 PM CDT, a severe thunderstorm was located near Glenwood City,
or 20 miles northeast of River Falls, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Glenwood City, Knapp and Boyceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 9196 4493 9253 4508 9247 4507 9195
TIME...MOT...LOC 0035Z 269DEG 45KT 4505 9229 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
510 
WWUS53 KMPX 200049
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 PM CDT Wed Jul 19 2023

WIC033-109-200100-
/O.CON.KMPX.SV.W.0084.000000T0000Z-230720T0100Z/
Dunn WI-St. Croix WI-
749 PM CDT Wed Jul 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES...

At 748 PM CDT, a severe thunderstorm was located over Boyceville, or
12 miles northwest of Menomonie, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Woodville, Boyceville, Knapp, Wilson and Hersey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4482 9196 4489 9229 4502 9228 4504 9196
TIME...MOT...LOC 0048Z 269DEG 45KT 4505 9204 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:32 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 19, 6:32 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Wed Jul 19 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 345 PM CDT Wed Jul 19 2023

KEY MESSAGES:

- Through this evening scattered thunderstorms are likely, with
  severe thunderstorms possible. Main threat is large hail.

- A slow warming trend will be seen Friday into next week. The threat
  for excessive heat next week remains, although intensity and
  timing of the most intense heat have low confidence.

As of 2pm, we've seen two areas of convection develop, one to our
north and one to our southwest. The convection from Brainerd north
is occurring out ahead of a strong shortwave over eastern NoDak that
shows up well on satellite. The activity over southeast SoDak has
developed on the northern gradient of a pocket of very unstable air,
with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell.
This CAPE gradient angles southeast into northwest Iowa, so the bulk
of this activity will stay largely southwest of the MPX area. So
what do we have? Well, both low level and mid level water vapor
imagery shows a wedge of dry air between the northern shortwave and
southern instability, which is conveniently placed right over the
MPX area. In fact, with the help of downsloping winds, we've seen
Canby and Madison actually mix up into this drier air, where Madison
saw its temperature jump to 93 with the dewpoint drop to 46. For us,
the main question is how far south into southern MN does convection
build along the cold front that is crossing into MN from SoDak. Once
storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of
55 kts will support some spin with storms. Because of the expected
supercell storm mode, large hail is the main threat. But the veered
low level winds and dewpoint depressions around 20 degrees F make
for a very low tornado threat.

Behind this cold front, we'll see highs tomorrow get chopped back to
the 70s/low 80s, but after that, a gradual warming trend ensues that
goes into next week. That warming trend will be the result of the
heatwave current baking the southern Plains into the desert southwest
starting to spread across the Plains. We continue to live in a land
of uncertainty with the heat next week and the big sticking point is
the strength of the persistent troughing near Hudson Bay. This
trough is acting as a buffer to the northeast expansion of the heat.
We'll see temperatures near normal through the weekend, when low
level winds will be out of the W to NW. But on Monday, the NBM flips
those winds over to the south and this is when the heat starts to
build in. The NBM, which goes out 10 days (so through next
Saturday), shows highs at MSP getting above 90 from Monday through
next Saturday. How warm we get though will come down to two things,
how strong the influence from that Hudson trough can remain and the
potential for convection with weak shortwaves/fronts moving through
the northwest flow. There continues to be some impressive high end
potential by Wednesday/Thursday next week, with most EPS members
showing highs getting into the upper 90s/lower 100s, with dewpoints
likely climbing into at least the mid/upper 60s. So the potential
remains for us to see a hazardous stretch of heat, assuming we don't
get saved by any weak passing cold fronts.

As for precipitation chances after today, there are almost daily
pops in the evening, tied to a diurnal trend in heating/instability.
As we get into next week, the jet stream will be over us or just to
our north, so there are plenty of weak shortwaves topping the
ridge in the ensembles, which leads to the dull roar in pops from
our forecast. At this point, the only wave that has some semblance
of agreement in the modeling systems is one for Saturday.
Shear/forcing is weak for this wave, so it will be your hit and miss
(though let's be honest, it will be mostly miss) garden variety
storms. The precipitation outlook for the last week of July through
the first week of August is not a good thing to see given the
growing drought conditions across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jul 19 2023

A line of severe storms is between KSTC and KMSP at this hour. Storms
have been producing large hail and damaging winds, but things seem to
be falling apart somewhat as they approach KMSP. Storm motion has
been tricky with new cells popping up ahead of the main line of
storms moving due east while the line moves to the southeast. KRNH,
KMSP, and KEAU will see thunderstorms in the area until 02-03z.

Winds will go more northwesterly behind the storms as the front
passes through. VFR conditions will prevail until a deck of low
clouds moves in early Thursday morning. MVFR ceilings are expected
through 17z or so.

KMSP...Went with a tempo group for the approaching storms due to the
erratic motion and uncertainty for a prolonged period of TSRA. As
mentioned above, MVFR ceilings are expected from around 12z through
17z.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind W 5-10 kts.
SUN...VFR. Wind WNW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG
AVIATION...Dye
Hazardous weather outlook, Jul 19, 3:49 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Wed Jul 19 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A few severe thunderstorms are possible this afternoon and
evening, especially across southern and eastern Minnesota into
Wisconsin. The main hazard is large hail, with a secondary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow warming trend will start Thursday through the weekend,
with excessive heat possible next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 19, 6:54 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             3 ESE Rice Lake         45.48N 91.69W
07/19/2023  M2.00 inch       Barron             WI   Trained Spotter

            Ground covered with hail up to 2 inches in
            diameter with time estimated based on radar.

&&

NDC
Local storm report, Jul 19, 6:55 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Tstm Wnd Gst     3 WNW Anoka             45.21N 93.44W
07/19/2023  M65 MPH          Hennepin           MN   Broadcast Media

            Also measured 62 mph at 630 pm.

&&

tdk
Local storm report, Jul 19, 6:58 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Gst     1 SW Brooklyn Center    45.07N 93.35W
07/19/2023  M60 MPH          Hennepin           MN   ASOS

            ASOS station KMIC Crystal AP.

&&

NDC
Special weather statement, Jul 19, 7:02 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT Wed Jul 19 2023

MNZ062-063-WIZ023-024-200045-
Washington MN-Ramsey MN-Pierce WI-St. Croix WI-
702 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northern Washington,
northeastern Ramsey, north central Pierce and St. Croix Counties
through 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stillwater, or 13 miles northeast of St. Paul, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hudson around 710 PM CDT.
  Roberts around 720 PM CDT.

Other locations in the path of this storm include Hammond and
Baldwin.

This includes Interstate 94 in Wisconsin between mile markers 1 and
22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota...and west central Wisconsin.

&&

LAT...LON 4497 9308 4520 9299 4517 9221 4476 9239
TIME...MOT...LOC 0002Z 282DEG 40KT 4503 9285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG
Local storm report, Jul 19, 7:05 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             2 SW Rice Lake          45.47N 91.77W
07/19/2023  M2.50 inch       Barron             WI   Broadcast Media

            Hail up to tennis ball size with hail
            breaking through a large retailers roof.

&&

NDC
Local storm report, Jul 19, 7:17 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     Hail             8 S Weyerhaeuser        45.31N 91.43W
07/19/2023  E1.25 inch       Rusk               WI   911 Call Center

            Half dollar sized hail in the township of
            Rusk with time estimated based on radar.

&&

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:02 PM CDTSpecial Weather StatementMPXSaint Croix43 min
Jul 19, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Dunn, Eau Claire34 min
Jul 19, 7:57 PM CDTSevere Thunderstorm WarningMPXPierce33 min
Jul 19, 8:01 PM CDTSpecial Weather StatementMPXChippewa44 min
Jul 19, 8:19 PM CDTSevere Thunderstorm WarningMPXChippewa26 min
Jul 19, 8:27 PM CDTSpecial Weather StatementMPXPierce33 min
Jul 19, 8:46 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce23 min
Jul 19, 9:22 PM CDTSpecial Weather StatementMPXDunn38 min
Jul 19, 10:33 PM CDTSpecial Weather StatementMPXPepin, Pierce42 min
Jul 19, 10:39 PM CDTSpecial Weather StatementMPXEau Claire36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.